"Warfarin" - overdose and its treatment
The drug "Warfarin" can be found in the first-aid kit of many people over 45 years old. And all because diseases of the cardiovascular system are still leading in the incidence and mortality of the population. Therapists, cardiologists, vascular surgeons, and neurologists often prescribe this drug because it is the most accessible in its category. “Warfarin” is a fairly strong medicine, and overdosing is not that difficult, especially if the patient is self-medicating.
“Warfarin” is widely known, but not everyone knows how it works. What is this drug? What benefit and harm can "warfarin" have for a person? How to determine the overdose of medication and what first aid to render to the victim? Everyone should know the answers to these questions, because they are forewarned, therefore, armed.
To whom and for what is assigned "Warfarin"
"Warfarin" is an anticoagulant that is of artificial origin and has an indirect effect. Anticoagulants are called drugs that reduce blood clotting. Indirect "warfarin" is called because it acts in the liver, blocking the effect of vitamin K, reducing the production of clotting factors II, VII, IX and X, and some proteins. The coagulation factors are formed, but they perform their functions poorly.
"Warfarin" refers to drugs with a delayed period of action - blood clotting begins to decline only 3-5 days after the start of the reception. The maximum effect of the drug "Warfarin" develops in a week. This effect is explained by the fact that normal clotting factors persist in the blood for some time, and then they are replaced by non-functioning ones.
"Warfarin" is prescribed for the treatment and prevention of thrombosis, thromboembolism, stroke, inflammation of the veins. It is also shown to persons who have had a myocardial infarction and those who have a heart valve installed.
Where else does Warfarin apply? At first, this drug was used as a poison for rodents. To this day, it is part of the preparations that destroy mice and rats, and is used in warehouses and in production.
"Warfarin" pharmacy is a white pill without taste and smell. And the poison is a powder that is mixed into the bait food.
In what cases can overdose with the drug "Warfarin"
The dose for each person is selected individually by the doctor, based on the results of the analysis of INR (international normalized ratio). INR is an indicator that reflects the prothrombin time (blood coagulation rate). Normal in a healthy person, it is 0.9–1.1. Taking the "warfarin" INR should be kept in the range of 2.0-3.0.
How can you get an overdose of warfarin? If we are talking about rat poison, then most often the victim will be a small child or a pet, carelessly eating the bait.
An overdose of the drug "Warfarin" may occur in cases where:
- ignore the recommendations of the doctor and do self-medication;
- the patient suffers from a mental disorder or forgetfulness;
- The medicine is used as a suicidal agent.
Tablets "Warfarin" are small and divided into 4 parts of the risk - this is no accident. If such a small pill needs to be further divided into 4 parts, it means that the substance is potent.
Symptoms of warfarin overdose
Symptoms of an overdose of the drug "Warfarin" will be associated with increased bleeding and bleeding. As mentioned earlier, the first signs of overdose appear only on the third day after the start of the intake and they will depend on the dose of the medication taken. If, for example, a whole tablet "Warfarin" was used instead of a quarter, then there may be no manifestations. Another thing, if the dosage is exceeded systematically for a long time.
When you exceed the dose of "warfarin" the following side effects develop:
- bleeding from the nose;
- women become more abundant and prolonged menstruation;
- large hematomas appear with minor bruises; they do not resolve for a long time;
- hemorrhage in the sclera of the eye;
- hemorrhoidal bleeding;
- long incessant bleeding with various even minor injuries.
For the occurrence of bleeding or hemorrhage need some provocative factors, such as scratches, abrasions, damage to hemorrhoids. Bleeding gums occurs when brushing your teeth, hemorrhages in the sclera or bleeding from the nose - with increasing blood pressure. With prolonged overdose of the drug "Warfarin" bruising and hemorrhage begin to appear, even if they were not preceded by bruises.
What does the patient feel? A person abusing the drug "Warfarin" may feel a sudden weakness that does not come with anything, if the blood loss is systematic, then anemia develops over time. This is especially true for women with long and heavy bleeding.
Internal bleeding can become the most terrible complication of an overdose of warfarin. This is especially true of people:
- with gastric ulcer and duodenal ulcer;
- with urolithiasis and gallstone disease;
- with malignant tumors;
- pulmonary diseases associated with hemoptysis, etc.
Internal bleeding is more difficult to detect and stop. It can quickly be fatal if no immediate action is taken.
Treatment of overdose with the drug "Warfarin"
Warfarin poisoning is a condition that requires seeking medical attention. Self-treatment can be not only ineffective, but also harmful.
Warfarin's antidote is vitamin K, registered in Russia under the name "Vikasol". It exists both in tablets and in the form of solutions for injections.
It is imperative to carry out laboratory monitoring, because the treatment of warfarin overdose is carried out under the control of the INR level.
The tactics of treatment, with an overdose of warfarin, is selected depending on the level of INR.
- If the INR is in the range of 3 to 4, then you should simply reduce the dose of the drug. "Vikasol" no need to appoint.
- When the level of INR is from 4 to 6, vitamin K is also not yet necessary, but it is recommended to skip a single dose of "warfarin" and lower the following ones temporarily.
- When the values of the INR are 6-10 “Warfarin” is canceled, “Vikasol” is prescribed in 2 mg tablets, until the INR is less than 5.
- If the INR exceeds 10, "Warfarin" is necessarily canceled, and "Vikasol" is prescribed in a dose of 5 mg orally.
These recommendations are valid only in the absence of life-threatening bleeding. With an overdose of the drug "Warfarin", which led to severe bleeding, you need:
- introduce "Vikasol" in a dose of 5-10 mg intravenously;
- inject fresh frozen plasma;
- inject intravenously blood clotting factors.
Such conditions can occur when attempting to suicide by swallowing a large number of pills. In this case, it is recommended to first wash the victim's stomach and give a large number of tablets of activated charcoal.
What to do if an overdose of the drug "Warfarin" is insignificant? At home, you can follow a diet rich in vitamin K. This substance is contained in sufficient quantities:
- in parsley and other greens;
- in green vegetables;
- in vegetable oil.
An overdose of warfarin can pass without manifestations and consequences, and may end in disrepair. The main rule of taking this drug is regular medical observation and control of blood coagulation. The main criterion is the INR. If the bleeding still appears, you should seek medical help. Treatment for an overdose of warfarin is carried out depending on the clotting indicators. Warfarin's antidote is the drug Vikasol, which is the main agent in the treatment of overdose.